Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS North Platte, NE

June 24, 2002Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 24, 2002, 7:56 PM CDT for Lincoln County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2002, 7:56 PM CDT (00:56 UTC)
Expired
Jun 24, 2002, 9:00 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:00 PM CDTThunderstorm Wind 57 MNorth Platte Arpt, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2157 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 250056
SVRLBF
NEC111-250200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 900 PM CDT...

* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 5 MILES EAST OF
  HERSHEY...OR ABOUT 7 MILES WEST OF NORTH PLATTE...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER NORTH PLATTE AROUND 810 PM CDT...
  OVER MAXWELL AROUND 840 PM CDT...
  3 MILES NORTH OF BRADY AROUND 900 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4137 10106 4082 10110 4078 10028 4133 10030

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:56 PM CDT, 6 hours earlier.

Area forecast discussion, Jun 24, 1:56 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
156 PM CDT MON JUN 24 2002

FORECAST CHALLENGE WILL BE TEMPS TONIGHT...

SURFACE TROUGH REMAINS IN THE WEST WITH CHANCE OF
THUNDERSTORMS/RAINFALL LOOKING DIM UNTIL AFTER MIDNIGHT. WEAK
CONVERGENCE ALONG TROUGH AXIS WITH H85 LOW LEVEL JET NOT
CRANKING UNTIL 06Z AND ONLY FOR A SHORT DURATION. WARMING MID
LEVEL TEMPERATURES THIS EVENING TO INHIBIT THUNDERSTORMS UNTIL LATE.
THEN OVERNIGHT LIFTING MECHANISMS OUT OF PHASE SO ISOLATED AT
BEST FOR THUNDERSTORMS TONIGHT IN THE FAR SOUTHWEST AS WAVE CRESTS
THE UPPER RIDGE AXIS AFTER MIDNIGHT.

MODELS ARE NOT IN AGREEMENT WITH THE FATE OF THE H5 LOW LIFTING
NORTHWEST ACROSS THE GULF STATES. THE VARIABILITY IN FRONTAL
LOCATION IN THE PLAINS TO CONTINUE THROUGH THURSDAY. HOWEVER WILL GO
WITH THE DRY FORECAST WEDNESDAY AND BEYOND. THE MODELS STILL
BUILD SURFACE RIDGE AXIS EAST ACROSS THE NORTHERN PLAINS.

TONIGHT TEMPERATURES WILL REMAIN A PROBLEM WITH COOLER AIR NOT
FILTERING SOUTHEAST AS BOUNDARY HANGS ACROSS THE NORTH. READINGS
SHOULD BE CLOSE TO LAST NIGHTS. MOSTLY CLEAR SKIES SHOULD PREVAIL
WITH HIGHS CLOUDS SPREADINGS SOUTHEAST ACROSS THE SOUTHWEST AS
STORMS DEVELOP ON THE HIGH PLAINS.

TUESDAY MODELS HAVE THE COLD FRONT AND DRYLINE ON THE MOVE AS THE
SURFACE HIGH BUILDS EAST ACROSS THE NORTHERN PLAINS. WATER VAPOR
IMAGERY SHOWS BEST MID LEVEL MOISTURE SHIFTING EAST WITH CONVECTION
THAT FORMS BEING ELEVATED INITIALLY THEN POSSIBLY THE ATMOSPHERE
MOISTENING AS PW ARE AN INCH OR HIGHER. TEMPERATURES WILL BE TRICKY
FOR IF NO CONVECTION FORMS IN THE MORNING TEMPERATURES MAY BE
HIGHER WITH LESS CLOUD COVERAGE.

USED A MODEL BLEND TUESDAY AND BEYOND AS AVN IS POINTING TO
THE FRONT LIFTING BACK TO THE NORTH ON WEDNESDAY. THE MODELS
DIFFER ON HANDLING THE H5 LOW WITH A NORTHWARD RETURN OF THE FRONT
PROBABLE CONSIDERING CURRENT POSITION OF H5 LOW. WILL LEAVE POPS
OUT THOUGH ON WEDNESDAY AND THURSDAY AS MOISTURE WILL BE LIMITED
AND NARROW AXIS OF CONVECTION MAY DEVELOP.

LONG RANGE MODELS HAS H5 LOW DRIFTING NORTHWEST THROUGH SATURDAY.
BROAD UPPER RIDGE EXTENDS ACROSS THE CONUS SATURDAY MORNING WITH WEAK
WIND FLOW ALOFT. DRY FORECAST RETAINED WITH TEMPERATURES APPROACHING
THE CENTURY MARK AGAIN BY THE WEEKEND.

.LBF...NONE.

KECK

In the hours before

Local storm report, Jun 24, 6:36 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
636 PM CDT MON JUN 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0557 PM    31 S CODY                 NE   1.00 IN HAIL
06/24/02   WESTERN CHERRY

0623 PM    4 NW KEYSTONE             NE   .75 IN HAIL
06/24/02   KEITH
Local storm report, Jun 24, 7:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
711 PM CDT MON JUN 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    7 S CROOKSTON             NE   1.75 IN HAIL
06/24/02   EASTERN CHERRY

0700 PM    CROOKSTON                 NE   .75 IN HAIL
06/24/02   EASTERN CHERRY

TRM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:43 PM CDTSevere Thunderstorm WarningLBFCherry62 min
Jun 25, 4:53 PM CDTSevere Thunderstorm WarningLBFCherry67 min
Jun 25, 5:31 PM CDTSevere Thunderstorm WarningLBFCherry59 min
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningLBFLoup44 min
Jun 25, 6:30 PM CDTSevere Thunderstorm WarningLBFLoup45 min
Jun 25, 6:50 PM CDTSevere Thunderstorm WarningLBFGrant25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.